According to one article, hepatic reactions have accounted for 4.2% of all adverse drug reactions and 7.4% of all fatal occurrences in New Zealand, erythromycin, diclofenac, clavulanic acid plus amoxicillin, floxacillin, halothane, and perhexiline maleate being among the drugs most commonly involved.1 The cholesterol-lowering β-hydroxy-β-methylglutaryl-coenzyme A reductase inhibitors (statins) can induce liver dysfunction in a few patients,2 resulting in mild and asymptomatic increases in liver enzyme levels and, rarely, acute cholestatic hepatitis.3,4 Atorvastatin calcium is a new statin whose safety profile appears to be similar to that seen in all drugs of this group.5 Fifty-six of our patients with hypercholesterolemia were treated with atorvastatin in 1998. Eight of the 56 patients were women with systemic lupus erythematosus, one of whom developed acute cholestatic hepatitis after the initiation of the atorvastatin therapy. The latter patient, a 20-year-old white woman with musculoskeletal symptoms, malar rash, fever, leukopenia, and elevated levels of serum double-stranded DNA antibody, was diagnosed as having systemic lupus erythematosus in November 1995. Her lymphocyte subpopulation (CD4+CD45R+ [T–suppressor-inducer cells]) was significantly diminished (119 cells per microliter; 20.7% of the lymphocyte count). Lupus anticoagulant, antiphospholipid antibody, and β2-glycoprotein levels were normal. The patient's lipid profile and renal test results were within normal limits. Her aspartate aminotransferase and alanine aminotransferase values were 79 and 55 U/L, respectively. Initially, she was successfully treated with antimalarial drugs (oral chloroquine, 250 mg/d) and oral prednisone (starting at a dosage of 30 mg/d, which was then gradually reduced). Afterward, she had several minor lupus episodes, including constitutional and musculoskeletal symptoms and ocular inflammation, as well as slight increases in serum transaminase levels. In December 1997, she developed proteinuria (3 g/d) and high blood pressure and had a total cholesterol level of 8.79 mmol/L (340 mg/dL) and a low-density lipoprotein cholesterol level of 5.90 mmol/L (228 mg/dL). The histological diagnosis was diffuse proliferative nephritis (World Health Organization class IV), and the patient received an intravenous bolus of cyclophosphamide, 250 mg of oral chloroquine, and 20 mg/d of oral prednisone, as well as atorvastatin calcium, which was administered orally at a dosage of 10 mg/d from February 12, 1998, until March 6, 1998, and then 20 mg/d until April 12, 1998 (total accumulated dose, 960 mg). On April 14, 1998, she was admitted because of loss of appetite, tiredness, and jaundice, without hepatomegaly.